Alert archive / Ohio / Special Weather Statements in 2021

Special Weather Statement, NWS Cleveland, OH

August 13, 2021Knox County, Ohio

NWS Cleveland, OH issued this special weather statement at Aug 13, 2021, 6:49 PM EDT for Knox County, Ohio. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2021, 6:49 PM EDT (22:49 UTC)
Expired
Aug 13, 2021, 7:15 PM EDT
In force
26 min
Issued by
NWS Cleveland, OH
Hail
0.00 in
Wind
40

County Knox County, OH

The radar

The Cleveland radar (KCLE), 107 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.8 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2021-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1416 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2021-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1416 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
1025 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

409 
WWUS81 KCLE 132249
SPSCLE

Special Weather Statement
National Weather Service Cleveland OH
649 PM EDT Fri Aug 13 2021
 
OHZ029-030-038-047-132315-
Holmes OH-Richland OH-Ashland OH-Knox OH-
649 PM EDT Fri Aug 13 2021

...A strong thunderstorm will impact portions of southeastern
Richland, south central Ashland, west central Holmes and northeastern
Knox Counties through 715 PM EDT...

At 649 PM EDT, Doppler radar was tracking a strong thunderstorm near
Danville, or 9 miles northeast of Mount Vernon, moving northeast at
30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Loudonville, Nashville and Perrysville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
north central and northeastern Ohio.

&&

LAT...LON 4040 8235 4043 8243 4073 8235 4060 8204
TIME...MOT...LOC 2249Z 213DEG 28KT 4049 8235 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

Saunders

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this special weather statement went out at Aug 13, 5:01 PM EDT, 1 hour 48 minutes earlier.

Area forecast discussion, Aug 13, 5:01 PM EDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
501 PM EDT Fri Aug 13 2021

.SYNOPSIS...
A cold front will move southeast across the area tonight. An
area of high pressure will build east across the region this
weekend into early next week.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...
A Severe Thunderstorm Watch has been issued for the southeastern
tier of counties through 11 PM tonight. Current models suggest
that the strongest instability gradient will shift northeast
into the area as higher values of shear shift south of the
lakeshore. If models hold true, this will provide a very
suitable environment for severe thunderstorm development ahead
of the cold front. The evolution of this system will continue to
be monitored and the forecast updated as needed.

Previous Discussion...
Southwest winds have advected higher dew points this morning to
between 69-73 by 20Z across the area ahead of an advancing cold
front and upper-level trough. Current mesoanalysis has a strong
instability gradient over the area with near 2500 J/kg MLCAPE
towards central Ohio down to less than 500 J/kg over far northeast
Ohio and northwest Pennsylvania. There is also fairly strong MLCIN
over northeast Ohio and northwest Pennsylvania, though mostly sunny
skies should have no problem eroding this CIN through the next
several hours. An area of 30-40 knots of effective bulk shear
currently over lower Michigan, southern Ontario, and Lake Erie
should continue to move southeast to our area over the next several
hours. Modeled reflectivity from CAMs show convective initiation
around 20Z or so, with severe potential shortly after. Latest
satellite imagery showing some isolated convective initiation with
some isolated storms west of Mansfield. Will expect increased storm
coverage as instability increases and CIN decreases. As vertical
wind shear increases, we should see some amount of organization of
storms, with some amount of upscale growth to a broken line of
storms, due to flow parallel to the front. Damaging winds will be
the primary wind threat, due to DCAPE up to near 1000 J/kg and theta-
e differences of 15-25 C. However, it's possible there could be
isolated large hail with mid-level lapse rates of around 6.5 deg/C
and forecast MUCAPE to greater than 3000 J/kg. PWAT of near 1.7
inches along with flow parallel to the front is also favorable for
flooding. Will have to monitor for training and/or backbuilding
storms this afternoon/evening.

The front may be a bit slow to clear the southeastern part of the
area tonight, so have precipitation chances lingering across
Northeast Ohio and Northwest PA into early tonight. Behind the
front, high pressure builds into the Great Lakes region, bringing
with it cooler temperatures, much lower humidity and mostly sunny
skies.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
In the mid- to upper-levels, westerly to southwesterly flow resides
over our CWA during this period as we become sandwiched between a
building ridge along the U.S. east coast and a trough over the Upper
Midwest and northern Great Plains. At the surface, a high pressure
center moves from the eastern Great Lakes toward southern New
England while associated ridging affects our region. Expect an
uptick in humidity, especially Monday and Monday night, as a low-
level return flow of warm and moist air from the southern Gulf
Stream and Gulf of Mexico becomes established in our area. Fair
weather through Sunday night should be followed by possible showers
and thunderstorms Monday and Monday night as a surface warm front
approaches and then passes through from the south. Afternoon highs
should range from the mid 70's to lower 80's. Overnight lows in the
mid 50's to lower 60's Sunday night should moderate to widespread
60's Monday night.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
Some uncertainty exists regarding the evolution of the mid- to upper-
level pattern. However, latest ensemble means depict troughing
persisting over the northern Great Plains/Upper Midwest and ridging
persisting along and near the U.S. east coast, which should allow
westerly to southwesterly flow aloft to continue over our CWA. At
the surface, we should remain along the western periphery of an
expansive ridge and in a low-level return flow of warm and humid air
from the Gulf of Mexico and/or southern Gulf Stream. Of note, the
remnants of Tropical Cyclone Fred may move generally northward and
through our area around mid-week. This pattern will include an
unstable atmosphere over our area with periodic, mainly daytime
heating-driven chances of showers and thunderstorms. Afternoon highs
mainly in the 80's and overnight lows in the 60's to lower 70's are
expected.

&&

.AVIATION /18Z Friday THROUGH Wednesday/...
A cold front will move across the area this afternoon into this
evening, which will trigger showers and thunderstorms across
the area around and after 20Z. Any thunderstorms will produce
non-VFR conditions and potentially erratic, gusty winds to 30
to 40 knots. Precipitation chances will decrease from northwest
to southwest with the frontal passage between 00-06Z. Conditions
will become VFR behind the front and through the rest of the TAF
period.

Winds will be out of the south and southwest for most of today,
before shifting to the northwest and north behind the cold front
tonight. Winds should generally be 12 knots or less.

Outlook...Non-VFR possible with occasional showers and thunderstorms
Monday night and Tuesday.

&&

.MARINE...
A cold front will drift southeast across Lake Erie through this
evening, shifting southwesterly winds to northerly. These northerly
winds will freshen to around 15 knots through Saturday morning,
allowing waves to build to 2 to 4 feet along and near the southern
lakeshore. Conditions still look to be marginal for a Small Craft
Advisory, so refrained from issuing one. Northerly winds shift to
northeasterly later Saturday as high pressure builds from the west.
Waves should subside to no larger than 1 to 3 feet. Relatively-quiet
marine conditions are expected this Sunday through Wednesday as the
aforementioned ridge continues affecting Lake Erie.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Saunders
NEAR TERM...Campbell/Saunders
SHORT TERM...Jaszka
LONG TERM...Jaszka
AVIATION...Saunders
MARINE...Jaszka
Hazardous weather outlook, Aug 13, 4:48 PM EDT, 2 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Cleveland OH
448 PM EDT Fri Aug 13 2021

OHZ003-006>009-013-014-017>023-027-028-036-037-PAZ001>003-142100-
Lucas-Wood-Ottawa-Sandusky-Erie-Geauga-Ashtabula Inland-Hancock-
Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-Marion-
Morrow-Northern Erie-Southern Erie-
448 PM EDT Fri Aug 13 2021

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Tonight.

Scattered thunderstorms are likely through this evening, some of
which could become strong to severe. Damaging winds are the primary
threat. Heavy rain may produce localized flash flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-142100-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-
448 PM EDT Fri Aug 13 2021

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ010>012-089-142100-
Lorain-Cuyahoga-Lake-Ashtabula Lakeshore-
448 PM EDT Fri Aug 13 2021

This Hazardous Weather Outlook is for north central Ohio and
northeast Ohio.

.DAY ONE...Tonight.

Scattered thunderstorms are likely through this evening, some of
which could become strong to severe. Damaging winds are the primary
threat. Heavy rain may produce localized flash flooding.

There is a moderate risk of rip currents along the Lake Erie shore
overnight tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ029>033-038-047-142100-
Richland-Ashland-Wayne-Stark-Mahoning-Holmes-Knox-
448 PM EDT Fri Aug 13 2021

...SEVERE THUNDERSTORM WATCH 438 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for north central Ohio and
northeast Ohio.

.DAY ONE...Tonight.

Scattered thunderstorms are likely through this evening, some of
which could become strong to severe. Damaging winds are the primary
threat. Heavy rain may produce localized flash flooding.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.

In the hours before

Special weather statement, Aug 13, 6:22 PM EDT, 27 minutes before
Special Weather Statement
National Weather Service Cleveland OH
622 PM EDT Fri Aug 13 2021

OHZ009>011-132300-
Erie OH-Lorain OH-Cuyahoga OH-
622 PM EDT Fri Aug 13 2021

...Strong thunderstorms will impact portions of Erie, west central
Cuyahoga and northern Lorain Counties through 700 PM EDT...

At 620 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles north of Lorain to Western Vermilion.
Movement was southeast at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Cleveland, Lorain, Elyria, Western Vermilion, Vermilion, Lakewood,
Westlake, North Ridgeville, Avon Lake, Amherst, Grafton, North
Olmsted, Avon, Rocky River, Brook Park, Berea, Fairview Park, Bay
Village, Sheffield Lake and Olmsted Falls.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4148 8189 4150 8180 4148 8174 4123 8203
      4139 8245 4143 8236 4143 8227 4147 8218
      4152 8202
TIME...MOT...LOC 2220Z 306DEG 23KT 4158 8224 4139 8236

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Saunders
Local storm report, Aug 13, 6:24 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
624 PM EDT FRI AUG 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 PM     MARINE TSTM WIND 2 NNE SANDUSKY          41.49N 82.70W
08/13/2021  M40 MPH          LEZ144             OH   MESONET

            MESONET STATION XSDB 2 NNE SANDUSKY. 35 KNOT
            PEAK WIND.

&&
Local storm report, Aug 13, 6:40 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
640 PM EDT FRI AUG 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     MARINE TSTM WIND 19 NNW VERMILION        41.68N 82.40W
08/13/2021  E42 MPH          LEZ164             OH   BUOY

            37 KNOT PEAK WIND.

&&
Local storm report, Aug 13, 6:48 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
648 PM EDT FRI AUG 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     MARINE TSTM WIND 3 NNW LORAIN            41.48N 82.19W
08/13/2021  M39 MPH          LEZ145             OH   MESONET

            MESONET STATION LORO1 2 NNW LORAIN. 34 KNOT
            PEAK WIND.

&&
Local storm report, Aug 13, 6:49 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
649 PM EDT FRI AUG 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     MARINE TSTM WIND 3 WNW VERMILION         41.43N 82.36W
08/13/2021  M39 MPH          LEZ145             OH   MESONET

            MESONET STATION XVRM VERMILION. 34 KNOT PEAK
            WIND.

&&
Special weather statement, Aug 13, 6:49 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Cleveland OH
649 PM EDT Fri Aug 13 2021

OHZ029-030-038-047-132315-
Holmes OH-Richland OH-Ashland OH-Knox OH-
649 PM EDT Fri Aug 13 2021

...A strong thunderstorm will impact portions of southeastern
Richland, south central Ashland, west central Holmes and northeastern
Knox Counties through 715 PM EDT...

At 649 PM EDT, Doppler radar was tracking a strong thunderstorm near
Danville, or 9 miles northeast of Mount Vernon, moving northeast at
30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Loudonville, Nashville and Perrysville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
north central and northeastern Ohio.

&&

LAT...LON 4040 8235 4043 8243 4073 8235 4060 8204
TIME...MOT...LOC 2249Z 213DEG 28KT 4049 8235

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Saunders

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 8:07 PM EDTSpecial Weather StatementCLEStark53 min
Aug 12, 11:51 PM EDTSevere Thunderstorm WarningCLEKnox, Morrow33 min
Aug 13, 3:54 PM EDTSpecial Weather StatementCLEKnox51 min
Aug 13, 4:34 PM EDTSpecial Weather StatementCLELucas41 min
Aug 13, 4:42 PM EDTSpecial Marine WarningCLE93 min
Aug 13, 4:49 PM EDTSpecial Weather StatementCLEStark26 min
Aug 13, 4:52 PM EDTSpecial Weather StatementCLELucas23 min
Aug 13, 5:28 PM EDTSpecial Marine WarningCLE92 min
Aug 13, 5:46 PM EDTSpecial Weather StatementCLELorain29 min
Aug 13, 5:55 PM EDTSpecial Weather StatementCLEKnox35 min
Aug 13, 6:11 PM EDTSpecial Marine WarningCLE94 min
Aug 13, 6:22 PM EDTSpecial Weather StatementCLELorain38 min
Aug 13, 6:26 PM EDTSpecial Marine WarningCLE95 min
Aug 13, 6:46 PM EDTAreal Flood AdvisoryCLECuyahoga, Lorain4 hr
Aug 13, 6:57 PM EDTSpecial Weather StatementCLEAshtabula33 min
Aug 13, 7:11 PM EDTSevere Thunderstorm WarningCLEAshtabula49 min
Aug 13, 7:39 PM EDTSpecial Weather StatementCLEGeauga51 min
Aug 13, 7:42 PM EDTAreal Flood AdvisoryCLELake3 hr
Aug 13, 7:57 PM EDTSpecial Weather StatementCLEStark33 min
Aug 13, 7:59 PM EDTSpecial Weather StatementCLEPortage31 min
Aug 13, 7:54 PM EDTSpecial Weather StatementCLECrawford51 min

Nearby

Special Weather Statements in Ohio, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.